Utah, 2019

Damaging Wind in Utah, September 16, 2019

September 16, 2019 · NWS SLC · 1 event in 1 county or zone

A lone thunderstorm moved across the western Uinta Basin and produced a severe wind gust near Duchesne.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A lone thunderstorm moved across the western Uinta Basin and produced a severe wind gust near Duchesne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 16, 6:54 PM MST, 26 minutes earlier.

Area forecast discussion, Sep 16, 6:54 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
754 PM MDT Mon Sep 16 2019

.SYNOPSIS...
A strong cold front will sweep southeast across the northern Utah
this evening, then weaken as it moves into southern Utah late
tonight through Tuesday. Much cooler temperatures will trail the
cold front, followed by a brief warmup midweek ahead of the next
storm system arriving late in the week.

&&

.DISCUSSION...
Experimental CIRA Advective Precipitable Water product indicates
moisture is being shunted into eastern Utah. However during the
past several hours, re-moistening has been occurring across
southwest Utah as moisture is drawn toward the approaching trough.

Pacific Northwest trough will approach early tonight, and
progress east of the area beginning mid-morning Tuesday. Strong
height falls over northern Utah currently, which will become
strongly rising tomorrow afternoon. The combination of rising
heights, warming aloft, and mid-level dry intrusion will end the
threat of precipitation by evening.

Until then, there remains enough moisture to hold onto modest
instability across eastern Utah into late tonight per HREF. Strong
Effective Shear is supporting increasingly strong updrafts during
the past several hours as the large scale ascent arrives. This
should trend lower overnight however, as thermodynamics become a
bit less favorable with the loss of diurnal heating.

A second round of showers and thunderstorms should develop across
northern Utah overnight during peak vertical motion. Coverage is
greatest across the Wasatch Front durning off the 74F degree Great
Salt Lake. BUFKIT forecast soundings adjusted for the lake
temperature suggestring this period. Tomorrow morning convection
will be weakening and decaying from west to east.

Would not rule out potential of Lake Induced convection tomorrow
morning off the 74F degree Great Salt Lake. BUFKIT forecast
soundings adjusted for the lake temperature suggest 1300 J/kg CAPE
(.18 NCAPE) and Equilibrium Level near 25kft.

HRRR pressure analysis, along with pressure perturbations, and
850mb streamlines/Saturated Equivalent Potential Temperature all
indicate the cold front is just about to enter the far northwest
tip of Utah. Pressure rises of 10mb/3hr are occurring across east
central Nevada. This boundary is expected to slow as it crosses
central Utah tonight, and stall about 2/3 through the state
(looking NW to SE). This makes sense as the trough looks to pivot
toward the Northern Rockies away from the area.

Northwest winds will likely increase in magnitude across
northwest Utah overnight with the frontal passage, considering the
above, along with evaporative cooling affects as well as
increasingly strong 700mb cold advection. This is the recipe for
strong downslope winds, impacting SR-30 and I-80.

&&

.PREVIOUS DISCUSSION...
The upper trough with an embedded vorticity max along the
Oregon/California border will continue east and gradually weaken
as it crosses the Great Basin through early Tuesday. The
associated surface front will remain fairly strong as it moves out
of Nevada and into northwest Utah this evening. This front will
weaken as it work into central/southern Utah later tonight.

The main issue tonight will be the wind associated with the cold
front. This cold front supported by the fairly strong near 700mb
southwest winds has generated strong southerly winds across much
of western Utah this afternoon. These winds in the pre-frontal
environment will remain elevated early this evening, then switch
to the west and remain elevated across far northwest Utah trough
late evening. Persistent low-level cold advection will keep winds
elevated across the far north overnight. Lack of thermal support
farther to the south will result in decreasing winds behind the
front through central/southern Utah after midnight.

Convective precip looks to remain limited in intensity and areal
coverage as the aforementioned vorticity max tracks east through
the western/northern Great Basin through early Tuesday. In Utah
the best chance for convection will come behind the surface front
and will concentrated near the vorticity max embedded in the mid-
level cold pool along the Utah/Idaho border.

A dry/stable air mass and much cooler temperatures trailing the
cold front will bring fall-like conditions to the area Tuesday.
A new and colder upper trough advancing south along the BritCol
coast will settle into the Pacific Northwest by early Wednesday.
Backing flow across the Great Basin ahead of this feature will
bring warmer and windier conditions back into Utah Wednesday.
The cold front associated with this second trough will reach
far northwest Utah late Wednesday, then slowly work east as the
upper trough advances through the western Great Basin/northern
Rockies through Thursday.

Areas east of this surface boundary will remain windy and warm
through Thursday afternoon. Behind the front much cooler
temperatures will return, with precip remaining close to the
strongest lift and cold air aloft with the trough over northwest
Utah and points north and west.

The deepening positively tilted trough swings through the Great
Basin late Thursday into Friday brining another round of gusty
pre-frontal winds and precipitation along with colder
temperatures. This system digs a bit farther south than the
previous one and has some colder air associated with it. The
frontal passage looks to be late day/evening timing, similar to
this past trough passage, but should have some weaker winds behind
it.

As the cold core moves over northern Utah Friday the best energy
will be lined up with precipitation timing. This could result in
showery conditions across northern Utah Friday morning through
afternoon. Models, both deterministic and ensembles have a good
handle on this system and are thankfully all in agreement with one
another largely. Some variances over the last few runs, but overall
the trend is coming together much better. As the weather system
lifts to the northeast by Saturday, rising heights and warming
temperatures will slowly build back in from the west.

&&

.AVIATION...
Strong gusty southerly winds continue this evening at the KSLC
terminal, ahead of an approaching cold front. A strong cold front
will cross the terminal between 05Z-08Z tonight, bringing a
significant wind shift to the northwest. Showers and thunderstorms
will grow more numerous overnight into early tomorrow morning,
before diminishing mid-morning.

&&

.FIRE WEATHER...
The upper trough over the west coast states late the afternoon
will weaken as it moves east across Utah later tonight through
early Tuesday. The associated cold front will remain strong as it
enters Utah this evening, with strong southerly winds ahead of the
front and gusty northwest winds behind the front this evening.
Much cooler temperatures will follow the front for Tuesday.

The next storm system will move into the Pacific Northwest by
early Wednesday, then work slowly east across the northern
Rockies and Great Basin late in the week. Windy and warm
conditions will develop ahead of this storm Wednesday and
Thursday, with precipitation and cooler air moving into the
state by late Thursday and Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 4 AM MDT Tuesday for UTZ478-482-489-
     492>498.

     Wind Advisory until 4 AM MDT Tuesday for UTZ001>004-006-014>016-
     019.

     High Wind Warning until 4 AM MDT Tuesday for UTZ005.

WY...None.

&&

PUBLIC...10/Conger/Dewey
AVIATION...10/Dewey
FIRE WEATHER...Conger

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 16, 6:24 PM MST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
724 PM MDT Mon Sep 16 2019

UTZ001>016-019>021-517-518-WYZ021-171400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
724 PM MDT Mon Sep 16 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Strong and gusty southwest winds developed earlier today ahead of
the cold front. The cold front will push into northwest Utah this
evening, with winds shifting to west or northwest behind it.
Localized gusts over 55 mph will be possible with the cold front,
especially near Wendover and far northwest Utah this evening.

Widespread critical fire weather conditions are expected tonight
due to strong winds and low humidities, along with the threat of
lightning.

There is a marginal threat for severe thunderstorms producing
damaging wind gusts across portions of northern Utah this
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a potential for critical fire weather conditions Tuesday
across southeast Utah due to gusty winds and low humidities.
Critical fire weather conditions could become more widespread on
Wednesday as winds increase across the area once again ahead of
another storm system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Sep 16, 4:59 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
559 PM MDT Mon Sep 16 2019

UTZ004-008-010-170045-
Wasatch Mountains South of I-80 UT-Wasatch Plateau/Book Cliffs UT-
Southern Wasatch Front UT-
559 PM MDT Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASATCH AND CENTRAL UTAH
COUNTIES UNTIL 645 PM MDT...

At 559 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Mapleton, or 10 miles southeast of Provo...
moving northeast at 40 mph.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Spanish Fork, Springville and Mapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3999 11142 4006 11160 4019 11160 4034 11148
      4029 11122
TIME...MOT...LOC 2359Z 203DEG 37KT 4014 11151

Dewey
Special weather statement, Sep 16, 5:17 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
617 PM MDT Mon Sep 16 2019

UTZ006-008>010-170100-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Plateau/Book Cliffs UT-Western Uinta Mountains UT-
617 PM MDT Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASATCH...SOUTHWESTERN
SUMMIT AND CENTRAL UTAH COUNTIES UNTIL 700 PM MDT...

At 616 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 12 miles south of Daniel, or 13 miles east of
Provo...moving northeast at 40 mph.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Provo, Heber City, Heber, Kamas, Francis, Daniel, Samak, Timber
Lakes, Midway, Charleston, Wallsburg, Woodland, Marion, Hailstone,
Jordanelle Reservoir and Deer Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4015 11130 4025 11155 4073 11139 4059 11092
TIME...MOT...LOC 0016Z 203DEG 36KT 4030 11140

Dewey
Special weather statement, Sep 16, 5:29 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
629 PM MDT Mon Sep 16 2019

UTZ009>011-170115-
Wasatch Plateau/Book Cliffs UT-Western Uinta Basin UT-
Western Uinta Mountains UT-
629 PM MDT Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARBON...
SOUTHEASTERN WASATCH...WEST CENTRAL DUCHESNE AND SOUTHEASTERN UTAH
COUNTIES UNTIL 715 PM MDT...

At 628 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 11 miles north of Scofield, or 26 miles northwest
of Price...moving northeast at 40 mph.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Fruitland, Colton, Soldier Summit and Strawberry Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3974 11106 3985 11131 4040 11108 4020 11065
TIME...MOT...LOC 0028Z 203DEG 36KT 3990 11115

Dewey
Special weather statement, Sep 16, 6:18 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
718 PM MDT Mon Sep 16 2019

UTZ009-011-170200-
Western Uinta Basin UT-Western Uinta Mountains UT-
718 PM MDT Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASATCH...
NORTHWESTERN DUCHESNE AND SOUTH CENTRAL SUMMIT COUNTIES UNTIL 800 PM
MDT...

At 718 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 11 miles northwest of Fruitland, or 25 miles
southeast of Heber City...moving northeast at 40 mph.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Mirror Lake and Hanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4023 11088 4031 11112 4080 11094 4067 11053
TIME...MOT...LOC 0118Z 203DEG 36KT 4035 11096

Dewey

The radar

The Salt Lake City radar (KMTX), 205 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duchesne

When
September 16, 7:20 PM MST
Where
Duchesne County, 4.75 mi W of Duchesne
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.170, -110.490

The US-40 @ Starvation sensor recorded a peak wind gust of 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858833.